Bad Mixers

Saturday, April 01, 2000
RELATED TAGS: PHARMACEUTICALS



People who combine certain herbal medicines with prescription drugs may be putting themselves at considerable risk. So says Adriane Fugh-Berman, a physician at George Washington University School of Medicine who has been collecting case reports and studies of hazardous herb-drug interactions.

Fugh-Berman has learned that Saint-John's-wort, a popular mood-lifting herbal remedy, may increase the risk of confusion, nausea, and diarrhea--symptoms of an excess of the neurotransmitter serotonin in the brain--when taken with antidepressants such as Prozac. Ginkgo biloba can trigger bleeding in people taking warfarin, a drug that reduces the risk of blood clots. Yohimbine, an anti-impotence herb, can provoke hypertension when combined with tricyclic antidepressants.

Herbal medicines alone can be trouble as well, Fugh-Berman warns. Asian herbal medicaments have been found to be contaminated with lead or arsenic, and some have even been "doctored" with drugs such as steroids. The Food and Drug Administration does not regulate the use or sale of herbs. But Fugh-Berman, who proffers herbs in her own practice, isn't counseling avoidance--just awareness. "Herbs with known interactions should have to be labeled, as should herbs with adverse effects. Right now, that's optional, which is nuts," she says.

 
Comment on this article
ADVERTISEMENT

Discover's Newsletter

Sign up to get the latest science news delivered weekly right to your inbox!

ADVERTISEMENT
ADVERTISEMENT
Collapse bottom bar
DSCNovCover
+

Log in to your account

X
Email address:
Password:
Remember me
Forgot your password?
No problem. Click here to have it emailed to you.

Not registered yet?

Register now for FREE. It takes only a few seconds to complete. Register now »